Tuesday Advanced Cases

Critical Cases – TCA Overdose!

by Daniel Petrosky M.D.

HPI

  • 31 y.o. female presents with acute change in mental status
  • Family found unresponsive 
  • EMS trialed one dose of naloxone without effect

PMHX

  • Multiple sclerosis, chronic pain, opioid use disorder, generalized anxiety disorder, and major depressive disorder,

Physical Exam

  • Markedly dry mucous membranes and cracked, dry lips 
  • Pt lethargic, localizes pain, mumbles, and does not follow commands
  • Afebrile

Work-up

  • ECG shows prolonged QT otherwise unremarkable
  • BMP, CBC, LFTs, acetaminophen, salicylate , UA all WNL
  • UDS positive for TCH, benzos, and amphetamines 
  • Bladder scan and subsequent bladder catheterization reveal over 1 L clear urine

Case Conclusion

  • Several hours later the pt was able to state that she overdosed on her amitriptyline and wrote a suicide note
  • Toxicology consulted did not recommend any acute interventions
  •  Psychiatry consulted for suicide attempt. 

TCA Overdose Pearls

  • Toxicity can vary in presentation and thorough review of medications as well as collateral from family can be very important
  • TCA overdose can be tricky as it can affect multiple organ systems and present with anti-cholinergic properties (see below), ECG changes such as QTc prolongation, QRS prolongation, and a “terminal r wave” in lead aVR , and seizures.
  • Symptoms typically occur 6 hours after ingestion and can be worse with con-ingestion of sedatives
  • Those with ECG changes should be monitored for 36-48 hrs
  • Treatment is aimed at overcoming cardiac sodium channel blockade with sodium bicarbonate or hypertonic saline, and is reserved for those patients with ECG changes
Classic Symptom DescriptionPhysical Exam Manifestation
“Mad as a Hatter”Acute encephalopathy
“Red as a Beet”Erythroderma (in fair skinned patients)
“Blind as a Bat”Dilated and unresponsive pupils
“Dry as a Bone”Dry, cracked mucous membranes, no sweating
“Tachy as a Leisure Suit”Sinus tachycardia
“Hot as Hell”Hyperthermia

References:

In: Tintinalli JE, Stapczynski J, Ma O, Yealy DM, Meckler GD, Cline DM. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 8e. McGraw Hill; 2016, 1194-1199.